Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Wilmington, NC

January 24, 1997Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jan 24, 1997, 5:23 PM EST for Florence County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 1997, 5:23 PM EST (22:23 UTC)
Expired
Jan 24, 1997, 6:15 PM EST
In force
52 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 6:00 PM ESTThunderstorm Wind 60Lake City, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 4:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS1 KILM 242226 RRA
SVRILM
SCC041-242315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
523 PM EST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...FLORENCE COUNTY
 
AT 5:25 PM...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM MOVING INTO
WESTERN FLORENCE COUNTY NEAR HIGHWAY 301 IN THE VICINITY OF SARDIS AND
OLANTA. THE STORM IS MOVING NORTHEAST AT 25 MPH AND WILL MOVE INTO
FLORENCE AROUND 5:45 PM.
 
ALTHOUGH NO TORNADOES HAVE YET BEEN DETECTED WITH THIS STORM...TORNADOES
CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM.
 
TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 1:29 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 24, 1:29 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
125 PM EST FRI JAN 24 1997

WRM FRNT TO MUV ACROSS ILM CWA DURG THIS EVENG. STAB INDICES ARE OF
THE MODEST VARIETY FOR THE LATE NITE INTO THE PREDAWN HRS OF SAT.
NO GUD S/W AT 5H BUT GRIDDS INDICATE BELO 5H THERE ARE SUM VORT
ADV AND SUM GUD LIFTING....MODELS HAVE MAX LIFTING SLIDNG OFF THE
NE CST OF SC IN THE VCNTY OF 4-8Z. SUM DIRECTIONAL SHEAR AND 50KT +
8H WNDS WILL HAVE THE POTENTIAL TO TREAT THE AREA WITH SUM SVR TSRA.
WITH CONVRGNT LN OFF THE CST BY DAYBREAK...SEE A SW FLOW...BECMNG W
DURG AFTN AS SFC FRNT PUSHES THRU. 5H TROF LN OFF THE CST BY 00Z SUN
...WHICH WILL ALLOW A SFC TROF OR SECONDARY COLD FRNT TO PASS ACROSS
THE REGION. THIS IS WHEN THE GUD CAA BEGINS UNDER A NW FLOW AS EVIDNCED
BY THE MODEL PROGRESSION OF THE 8H ISOTHERMS SAT NITE. SUN LOOKS
TO BE A SUNNY DAY WITH MEAN RHS BELO 30 AND SUBSIDNC ALOFT.

TEMPS...TEMPS OVRNITE HOLDING STDY OR SLOLY RISING AS WRM FRNT PASSES
THRU. USE MAINLY TODAYS HIS FOR OVRNITE LOWS. SAT TEMPS...FWC LUKS AOK
WITH A FEW 70 DEGREE READINGS PSBL...WITH MUCH OF THE MOISTURE OFF THE
CST AND DRIER AIR AT ALL LVLS PUNCHES ACRSS THE AREA. AFTERWARDS...
PREFER THE COLDER FAN FOR THE REST OF THE FCST PERIOD.

CWF...SE-S TONIGHT AT GALE FORCE NC ILM WTRS...STRNG SCA FOR SC ILM
WTRS. SW-W FOR SAT AT 20-30KT...NW 25-30KT WITH GUD SURGE OF CAA.
BECMG N OVR ILM NC WTRS AND NE OVR ILM SC WTRS DUE TO ORIENTATION
OF RDG LN ACROSS THE FORECAST AREA ON SUN. AGAIN...FOR THE ILM SC WTRS
A STRONGLY WORDED SCA LUKS LIKE WILL SUFFICE WITH MARGINAL GALES FOR THE
NC ILM WTRS AS THE TIGHTER PG REMAINS NORTH OF THE ILM CWA.

ILM TU 057/071 031/049 029 940
FLO WU 056/070 032/05f0 028 930

DCH

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.